Arch. Dis. Child

HOME HELP FEEDBACK SUBSCRIPTIONS ARCHIVE SEARCH SEARCH RESULT
[Advanced]

Extract of this Article ()
PDF Version of this Article
Citation Map
Email this link to a friend
eLetters: Submit a response to this article
Similar articles in ADC Online
Search PubMed for articles by:
ISBISTER, G. K || ITO, S.
Alert me when:
new articles cite this article
Download to Citation Manager
Collections under which this article appears:
Drugs: obstetrics and gynecology
Perinatal
Arch Dis Child Fetal Neonatal Ed 2001;85:F145 ( September )

Letters to the editor

Neonatal paroxetine withdrawal syndrome or actually serotonin syndrome?

EDITOR---We would like to comment on the article "Neonatal paroxetine withdrawal syndrome" in the March 2001 issue of the journal.1 The authors describe what they have called "neonatal paroxetine withdrawal syndrome". However the syndrome reported in the 4 neonates appears to be more consistent with serotonin toxicity, rather than withdrawal of paroxetine.

The literature to date contains one large series,2 two similar case reports with fluoxetine3 4 and two case reports with paroxetine.5 6

In the fluoxetine cases the syndrome was not described as a withdrawal phenomenon. In the first, a neonate born to a mother on fluoxetine had jitteriness, irritability, tachypnoea, temperature instability, tremors, increased muscle tone, and a hyperactive Moro reflex.3 All except the last of these are clinical features seen in serotonin toxicity in adults using selective serotonin uptake inhibitors (SSRIs) therapeutically or in overdose.7 8 The neonate in this case had fluoxetine levels that were measurable initially and which fell as symptoms resolved.

In the two case reports with paroxetine, the syndrome is referred to as a withdrawal phenomenon. However the time course and symptoms were similarly typical of serotonin excess.

In the cases reported by Stiskal et al1 the neonates developed the features soon after birth and they resolved over a period of days. In case 2 an increased serum paroxetine level was reported in the infant. The level was too low to detect by day 15, supporting a toxicity syndrome, rather than a withdrawal phenomenon. Similarly, in case 4 there was a raised serum paroxetine level at the time of the adverse effects. Serum paroxetine levels have been positively related to serotonin toxicity in adults.8

The features of case 4 may also have been exacerbated by the use of opiates in the delivery room. Pethidine is a well recognised cause of serotonin toxicity in conjunction with a serotonergic agent.7

By March 2001, there were 13 reports to the Australian Drug Reaction Advisory Committee classified as "withdrawal syndrome neonatal" in conjunction with maternal use of an SSRI. However, on perusal, many appear to describe serotonin toxicity. We have also been involved with the management of a neonate, born to a mother following a sertraline overdose, who exhibited features of serotonin toxicity. In this case there was a single maternal ingestion 1 hour before delivery and therefore no earlier foetal exposure to cause withdrawal.

We are concerned about the increasing use of the term "neonatal withdrawal syndrome" in symptomatic neonates being born to mothers on SSRIs. This may prompt the use of SSRIs themselves to treat the condition with the potential to increase toxicity. The condition should be correctly referred to as "neonatal serotonin toxicity" or, less specifically, poor neonatal adaptation secondary to serotonergic agents.

GEOFFREY K ISBISTER, ANDREW DAWSON, IAN M WHYTE
Department of Clinical Toxicology and Pharmacology, Newcastle Mater Hospital, Newcastle, Australia, gsbite{at}bigpond.com

FELICITY H PRIOR, CHRISTINE CLANCY
Hunter Drug Information Service, Newcastle, Australia

ANTHONY J SMITH
Discipline of Clinical Pharmacology, University of Newcastle, Australia

References

1. Stiskal JA, Kulin N, Koren G, et al. Neonatal paroxetine withdrawal syndrome. Arch Dis Child Fetal Neonatal Ed 2001;84:F134-F135[Abstract/Free Full Text].
2. Chambers CD, Johnson BA, Dick LM, et al. Birth outcomes in pregnant women taking fluoxetine. N Engl J Med 1996;335:1010-1015[Abstract/Free Full Text].
3. Spencer MJ. Fluoxetine hydrochloride (Prozac) toxicity in a neonate. Pediatrics 1993;92:721-722[Abstract].
4. Mhanna MJ, Bennet JB, Izatt SD. Potential fluoxetine chloride (Prozac) toxicity in a newborn. Pediatrics 1997;100:158-159[Free Full Text].
5. Dahl ML, Olhager E, Ahlner J. Paroxetine withdrawal syndrome in a neonate. Br J Psychiatry 1997;171:391-392[Medline].
6. Gerola O, Fiocchi S, Rondini G. Antidepressant therapy in pregnancy: A review from the literature and report of a suspected paroxetine withdrawal syndrome in a newborn. Rivista Italiana di Pediatria, 1999;25:216-218.
7. Lane R, Baldwin D. Selective serotonin reuptake inhibitor-induced serotonin syndrome: review. Clin Psychopharmacol 1997;17:208-221[Medline].
8. Hegerl U, Bottlender R, Gallinat J, et al. The serotonin syndrome scale: first results on validity. Eur Arch Psychiatry Clin Neurosci 1998;248:96-103[Medline].


Authors' response

EDITOR---Isbister and colleagues point out important issues in defining the syndrome we and others described.1 2 Their argument is that the described syndrome is due to a hyper serotonergic state, rather than a lack of serotonin effect, as the term "withdrawal" suggests. We agree that this issue must be clearly solved because of the significant implications in the clinical management of some of the patients, especially concerning the role of continued breast feeding. At the same time, we are unsure whether we have sufficient data to declare that this is a hyper serotonergic condition. When we started summarising our experience as a report, we debated what terminology should be used to describe our patients. The term "SSRI discontinuation syndrome" was considered as it simply describes the temporal relationship between the dose and the syndrome.

However, we opted for "withdrawal" because of its common use in similar cases in the literature. For example, a report by Kent and Laidlaw3 describes a full term healthy boy born to a mother on sertraline who was breast fed for three weeks. A day after weaning he developed agitation, poor feeding, constant crying, insomnia, and an enhanced startle reaction.

These effects intensified over 48 hours then subsided. The time course in this case strongly suggests a withdrawal reaction. Our 2 patients had therapeutic serum concentrations of the drug. However, we do not know the concentrations prior to the presentation, hence the interpretation of the data is not as simple as Isbister and the colleagues indicate.

We think that the conditions we described resulted from a hypo-serotonergic state due to withdrawal. However, the possibility of functional excess of serotonin cannot be ruled out from the clinical assessment alone as there is considerable overlap between the two entities. The cause of the discontinuation syndrome in adults also remains incompletely understood.4

JOSEPH A STISKAL
Division of Neonatology, Morristown Memorial Hospital, Morristown, NJ 07960, USA

SHINYA ITO
Division of Clinical Pharmacology and Therapeutics, Hospital for Sick Children, Toronto, Ontario, Canada M5G 1X8

References

1. Dahl ML, Olhager E, Ahlner J. Paroxetine withdrawal syndrome in a neonate. Br J Psychiatry 1997;171:391-392[Medline].
2. Nijhuis IJM, Kok-Van Rooij GWM, Bosschaart AN. Withdrawal reactions of a premature neonate after maternal use of paroxetine. Arch Dis Child Fetal Neonatal Ed 2001;84:F77[Free Full Text].
3. Kent LSW, Laidlaw JDD. Suspected congenital sertraline dependence. Br J Psychiatry 1995;167:412[Medline].
4. Schatzberg AF, Haddad P, Kaplan EM, et al. Possible biological mechanisms of the serotonin reuptake inhibitor discontinuation syndrome. Discontinuation Consensus Panel. J Clin Psychiatry 1997;58(Suppl 7):23-27[Medline].




View larger version (38K):
[in this window]
[in a new window]
 



2001 by Archives of Disease in Childhood



Extract of this Article ()
PDF Version of this Article
Citation Map
Email this link to a friend
eLetters: Submit a response to this article
Similar articles in ADC Online
Search PubMed for articles by:
ISBISTER, G. K || ITO, S.
Alert me when:
new articles cite this article
Download to Citation Manager
Collections under which this article appears:
Drugs: obstetrics and gynecology
Perinatal


HOME HELP FEEDBACK SUBSCRIPTIONS ARCHIVE SEARCH SEARCH RESULT
ARCH DIS CHILD FETAL NEONATAL ED ED PRACTICE